Thioridazine overdose

Definition

Thioridazine is a prescription medicine used to treat serious mental and emotional disorders, including schizophrenia. Thioridazine overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Mellaril overdose; Hydrochloride - thioridazine overdose

Poisonous Ingredient

Thioridazine

Where Found

These medicines contain thioridazine:

  • Mellaril
  • Melozine

Other medicines may also contain thioridazine.

Symptoms

Below are symptoms of an overdose of thioridazine in different parts of the body.

BLADDER AND KIDNEYS

  • Cannot completely empty the bladder

EYES, EARS, NOSE, AND THROAT

HEART AND BLOOD

  • Rapid heartbeat
  • Slow heartbeat
  • Irregular heartbeat
  • High or very low blood pressure

LUNGS

  • Difficulty breathing
  • Fluid buildup in the lungs
  • Breathing may stop in severe cases

MOUTH, STOMACH, AND INTESTINAL TRACT

  • Constipation
  • Loss of appetite
  • Nausea

MUSCLES AND BONES

NERVOUS SYSTEM

  • Drowsiness, coma
  • Difficulty walking
  • Dizziness
  • Fever
  • Hypothermia (body temperature is lower than normal)
  • Seizures
  • Tremor
  • Weakness, lack of coordination

OTHER

Home Care

Get medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine and the strength of the medicine, if known
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • CT scan (advanced imaging) of the brain
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine (sodium bicarbonate) to help reverse the effect of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
  • X-rays

Outlook (Prognosis)

Recovery depends on the amount of damage to the person's body. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely. But if breathing has been depressed for a long period before treatment, brain injury may occur.

References

Aronson JK. Thioridazine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:895-899.

Skolnik AB, Monas J. Antipsychotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 155.

Review Date: 
7/2/2017
Reviewed By: 
Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.